Hearing Loss and Tinnitus During Fluvoxamine Treatment: A Case Report


Gundogar D., Derekoy F. S. , Yilmaz D.

KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY, cilt.19, sa.1, ss.59-63, 2009 (SCI İndekslerine Giren Dergi) identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 19 Konu: 1
  • Basım Tarihi: 2009
  • Dergi Adı: KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY
  • Sayfa Sayıları: ss.59-63

Özet

Fluvoxamine is a widely prescribed selective serotonin reuptake inhibitor (SSRI). Although it is known that serotonin constitutes an important network in the hearing process and there are recent studies investigating the effects of serotonin and SSRI's on the auditory functions, its exact role is not well characterized. In this paper we present a case with hearing loss and tinnitus which developed during fluvoxamine treatment and disappeared after discontinuation of fluvoxamine. A 54-year-old female patient with major depression had complaints about tinnitus and hearing loss in her right ear during fluvoxamine treatment. There were no significant abnormalities in her medical history, she was not taking any other medications, and ear-nose-throat examination was within normal limits. Audiometry revealed mixed hearing loss and transient otoacoustic emission (TOAE) recordings revealed a low reproducibility and low signal to noise ratio in the right ear. The control investigations after discontinuation of fluvoxamine revealed that the auditory functions were restored. The hearing loss in our patient might be due to the interference of fluvoxamine with facial nerve functioning or the effects of serotonin on the auditory sensorineural transmission. This case was considered to be noteworthy to publish, in order to increase clinicians' awareness